Montana, 2012

Hail in Montana, July 28, 2012

July 28, 2012 · NWS TFX · 2 events in 2 counties and zones

Severe storm over Toole County generated multiple instances of severe criteria hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe storm over Toole County generated multiple instances of severe criteria hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 28, 10:20 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 28, 10:20 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1120 AM MDT SAT JUL 28 2012

UPDATED AVIATION SECTION

.UPDATE...
MOSTLY CLEAR SKIES ACROSS THE REGION THIS MORNING WITH ONLY AREA OF
NOTE BEING SOME SHOWERS OVER CENTRAL TETON/PONDERA COUNTIES HEADING
TO THE EAST-NORTHEAST.  CURRENT RADAR IMAGERY SHOWS THESE SHOWERS AS
QUITE WEAK BUT THEY ARE MOVING INTO SLIGHTLY UNSTABLE AIR SO THERE
IS A SLIGHT CHANCE ONE OR TWO OF THE CELLS COULD BECOME STRONG
ENOUGH TO PRODUCE SOME LIGHTNING/THUNDER OVER THE NEXT FEW HOURS.
THUS HAVE KEPT MINIMAL CHANCES OF PRECIP OVER WESTERN PORTIONS OF
THE HILINE THRU NOON WHILE REMOVING ANY MENTION OF PRECIP FOR THE
REST OF CENTRAL/SOUTHWEST MT. REST OF FORECAST IN GOOD SHAPE...STILL
ON TRACK FOR HIGHS TO REACH THE LOW-MID 90S THIS AFTN OVER THE
VALLEYS/PLAINS.
WARANAUSKAS

&&

.DISCUSSION...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO EXPAND
NORTH AND WEST OVER THE INTERIOR WESTERN U.S. THROUGH EARLY NEXT
WEEK...PRODUCING GRADUAL WARMING AND DRYING OVER THE NORTHERN
ROCKIES. AN UPPER LEVEL TROUGH ALONG THE WEST COAST CONTINUES TO
EJECT WEAK DISTURBANCES UP AND OVER THE RIDGE WITH ONE OF THESE
SHORTWAVES LIFTING UP INTO SW CANADA THIS MORNING. SOME TRAILING
ENERGY FROM THIS FEATURE COULD PRODUCE A FEW ISOLATED SHOWERS AND
THUNDERSTORMS THIS MORNING OVER NORTH CENTRAL MT. MORE SUBTLE
ENERGY MOVES UP AND OVER THE RIDGE THIS AFTERNOON AND
EVENING...AIDING IN THE DEVELOPMENT OF WIDELY SCATTERED
THUNDERSTORMS WITH BEST CHANCES OVER SW MT. THIS PATTERN CONTINUES
SUNDAY AND MONDAY WITH ISOLATED DIURNAL THUNDERSTORM ACTIVITY.
MAIN THREAT FROM CONVECTION OVER THE NEXT SEVERAL DAYS WILL BE
GUSTY WINDS AS THE LOWER LEVELS WARM AND DRY...HOWEVER A FEW
ISOLATED STRONGER CELLS WITH BRIEF HEAVY RAIN AND SMALL HAIL ARE
POSSIBLE. HOENISCH

MONDAY NIGHT THROUGH SATURDAY...AN UPPER RIDGE MAINTAINS ITS
PRESENCE OVER THE AREA TO START THE MEDIUM RANGE PERIOD BUT GETS
FLATTENED BY WEDNESDAY AS A SERIES OF UPPER DISTURBANCES MOVES
ACROSS SOUTHERN CANADA. DRY AND WARM CONDITIONS WILL RESULT TUESDAY
AND WEDNESDAY. THE FLOW ALOFT BEGINS TO TURN CYCLONIC ON THURSDAY AS
AN UPPER TROF MOVES TO THE PACIFIC NORTHWEST. ISOLATED THUNDERSTORMS
WILL BE MOSTLY CONFINED TO ALONG THE CONTINENTAL DIVIDE. FRIDAY WILL
SEE THE UPPER TROF BEGIN TO DROP SOUTH OUT OF CANADA AND DRAG A
SURFACE COLD FRONT ACROSS THE AREA. TEMPERATURES WILL COOL DOWN FROM
THE PERSISTENT 90 DEGREES OF THE PAST WEEK. ISOLATED TO SCATTERED
THUNDERSTORMS WILL ALSO ACCOMPANY THE COLD FRONTAL PASSAGE. MODELS
DIFFER ON THEIR SOLUTION FOR SATURDAY WITH THE EUROPEAN MODEL MOVING
THE UPPER TROF QUICKLY OUT OF THE AREA WHILE THE GFS KEEPS IT IN
PLACE OVER MONTANA. WILL LEAN TOWARD THE MORE PROGRESSIVE EUROPEAN
SOLUTION WHICH REBUILDS THE UPPER RIDGE IN THE WAKE OF THE TROF
PASSAGE. THIS WOULD SEEM A LOGICAL SOLUTION GIVEN THE TIME OF YEAR.
AT ANY RATE...TEMPERATURES OVER THE WEEKEND WILL OFFER A BRIEF
RESPITE FROM THE RECENT HEAT. AFTERNOON READINGS WILL REMAIN ABOVE
SEASONAL AVERAGES TO START THE WEEK BUT WILL DROP TO BELOW SEASONAL
AVERAGES BY SATURDAY.

&&

.AVIATION...
UPDATED 1720Z.
MOSTLY SUNNY SKIES WILL GIVE WAY TO SCATTERED CLOUDS AND ISOLATED TO
SCATTERED THUNDERSTORMS THIS AFTERNOON AS WEAK DISTURBANCES CONTINUE
TO MOVE TROUGH THE AREA. ONE AREA OF STORMS WILL DEVELOP ALONG THE
ROCKY MOUNTAIN FRONT AND PUSH EAST INTO THE PLAINS AFTER 20Z...
POSSIBLY AFFECTING KCTB AND KGTF. OTHER THUNDERSTORMS WILL FORM OVER
SOUTHWEST MONTANA LATE IN THE AFTERNOON AND CONTINUE INTO THE
EVENING. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE IN SOUTHWEST
AND CENTRAL MONTANA. MVFR AND IFR CONDITIONS WILL BE POSSIBLE WITH
ANY OF THE STRONGER STORMS...MAINLY DUE TO VISIBILITY IN HEAVY RAIN.
THUNDERSTORMS WILL DIMINISH EARLY IN THE EVENING FOR MOST
LOCATIONS...BUT WILL LINGER OVER THE MOUNTAIN AREAS OF CENTRAL
MONTANA UNTIL LATE TONIGHT. LANGLIEB
&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  93  56  93  58 /  20  20  10  10
CTB  87  50  88  52 /  10  10  10  10
HLN  91  58  94  58 /  20  30  10  20
BZN  91  52  92  51 /  20  30  20  20
WEY  81  42  84  42 /  20  20  10  10
DLN  87  52  91  52 /  20  20  20  10
HVR  95  55  93  56 /  20  20   0  10
LWT  89  55  89  55 /  30  40  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOENISCH
LONG TERM...EMANUEL
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 28, 3:08 AM MST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
408 AM MDT SAT JUL 28 2012

MTZ008>015-044>055-291200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
408 AM MDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Great Falls radar (KTFX), 97 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Toole

When
July 28, 12:50 PM MST to 1:10 PM MST
Where
Toole County, 10 mi S of Devon
Measured
1.5 in hail
Reported by
Public
Coordinates
48.325, -111.480

Ping pong ball sized hail, measuring 1.50 inches, was reported 10 miles S of Devon.

Hail, Pondera

When
July 28, 12:50 PM MST to 1:10 PM MST
Where
Pondera County, 12 mi E of Ledger
Measured
1.75 in hail
Reported by
Public
Coordinates
48.270, -111.559

Thunderstorm generated golf ball sized hail, measuring 1.75 inches, 12 miles E of Ledger.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398272, 398275.